Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 294, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 7:16 PM EDT for 6 counties in Tennessee. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 7:16 PM EDT (23:16 UTC)
- Expired
- Jun 21, 2011, 8:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 132 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:26 PM EDT | TSTM WND DMG | Charleston, TN | SEVERAL TREES DOWN. |
| Jun 21, 7:29 PM EDT | TSTM WND DMG | Etowah, TN | SEVERAL TREES DOWN. |
| Jun 21, 7:40 PM EDT | TSTM WND DMG | Sweetwater, TN | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1996 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982
WUUS54 KMRX 212316
SVRMRX
TNC011-065-107-123-139-145-220015-
/O.NEW.KMRX.SV.W.0294.110621T2316Z-110622T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE...
EXTREME SOUTHERN HAMILTON COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 815 PM EDT
* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLEVELAND...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BENTON...ATHENS...SWEETWATER...MADISONVILLE...CHARLESTON...
ETOWAH...PARKSVILLE...CALHOUN...ARCHVILLE...RELIANCE...DENTVILLE...
RICEVILLE...BULLET CREEK...CLEAR WATER...ENGLEWOOD...NIOTA...MOUNT
VERNON AND TELLICO PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8499 3567 8459 3566 8457 3565 8459
3563 8458 3563 8456 3564 8455 3563 8453
3564 8451 3555 8418 3498 8445
TIME...MOT...LOC 2316Z 223DEG 31KT 3520 8481
$$
GH2 follow-up statements
772
WWUS54 KMRX 212336
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
736 PM EDT TUE JUN 21 2011
TNC011-065-107-123-139-145-220015-
/O.CON.KMRX.SV.W.0294.000000T0000Z-110622T0015Z/
ROANE TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MONROE TN-POLK TN-
736 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR POLK...MONROE...MCMINN...EXTREME SOUTHERN HAMILTON...BRADLEY AND
ROANE COUNTIES...
AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHARLESTON...OR 8 MILES NORTHWEST OF BENTON...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...ETOWAH...RICEVILLE...BULLET
CREEK...CLEAR WATER...ENGLEWOOD...NIOTA...MOUNT VERNON AND TELLICO
PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8499 3567 8459 3566 8457 3565 8459
3563 8458 3563 8456 3564 8455 3563 8453
3564 8451 3555 8418 3498 8445
TIME...MOT...LOC 2336Z 223DEG 31KT 3533 8467
$$
GH481
WWUS54 KMRX 220009
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT TUE JUN 21 2011
TNC011-065-107-123-139-145-220019-
/O.EXP.KMRX.SV.W.0294.000000T0000Z-110622T0015Z/
ROANE TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MONROE TN-POLK TN-
809 PM EDT TUE JUN 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR POLK...MONROE...MCMINN...
EXTREME SOUTHERN HAMILTON...BRADLEY AND ROANE COUNTIES WILL EXPIRE AT
815 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3498 8499 3567 8459 3566 8457 3565 8459
3563 8458 3563 8456 3564 8455 3563 8453
3564 8451 3555 8418 3498 8445
TIME...MOT...LOC 0009Z 223DEG 31KT 3554 8443
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 21, 2:18 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 218 PM EDT TUE JUN 21 2011 .SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE DAMPENING DOWN AS A COLD FRONT APPROACHES THE AREA. SCATTERED CONVECTION OVER MIDDLE TN WILL MOVE EAST INTO THE MRX CWA THIS EVENING. ADDITIONAL WIDESPREAD CONVECTION IS EXPECTED ON WEDNESDAY AS THE FRONT MOVES IN. WITH GOOD LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS IN PLACE ...THERE WILL BE THE POTENTIAL FOR A FEW OF THESE STORMS BECOME STRONG...POSSIBLY SEVERE. ALSO...WITH ABUNDANT RECENT RAINFALL ...ADDITIONAL HEAVY RAINS COULD CAUSE LOCALIZED FLOODING. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GREAT LAKES UPPER LOW WILL EXTEND A TROUGH AXIS SOUTHWARD INTO THE FORECAST AREA INTO SATURDAY. A FRONTAL BOUNDARY WILL LINGER IN THE VICINITY AS WELL...WHICH SHOULD LEAD TO A PROLONGED PERIOD OF AT LEAST SCATTERED ORGANIZED CONVECTION. TWEAKED A FEW POP AND WEATHER GRIDS FOR THESE PERIODS...BUT PREVIOUS GRIDS WERE GENERALLY ON TRACK. UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT OR WEAK TROUGH LINGERING ON SUNDAY...SO I HAD TO FILL IN ANY DRY PERIODS WITH SLIGHT CHANCE TO CHANCE POPS OUT THROUGH MONDAY. WILL INTRODUCE NEW DAY 7 (TUESDAY) WITH SLIGHT CHANCE DAYTIME POPS FOR NOW. AS FOR TEMPERATURES...TRENDED TOWARD THE GFSX MOS THROUGH THE FORECAST PERIOD...WHICH IS NEAR SEASONAL NORMS. THE 21/12Z GFSX MOS WAS QUITE CLOSE TO 21/00Z GUIDANCE...SO ANY CHANGES TO MAX/MIN TEMPS WAS VERY MINIMAL. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 86 69 89 69 / 50 70 50 40 30 KNOXVILLE AIRPORT, TN 69 85 68 86 67 / 50 60 60 40 30 OAK RIDGE, TN 69 85 67 86 67 / 50 60 50 40 30 TRI CITIES AIRPORT, TN 67 83 64 84 61 / 50 60 70 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/TG
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 340 AM EDT TUE JUN 21 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY RAINFALL. AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE FORECAST FOR JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY. TT
In the hours before
Special weather statement, Jun 21, 2:30 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT TUE JUN 21 2011 TNZ040>043-073-074-211915- COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN- 230 PM EDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER AND COCKE COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARROTTSVILLE TO 11 MILES EAST OF GATLINBURG...AND MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CANEY BRANCH... HARTFORD...CEDAR CREEK...DEL RIO AND ROUND MOUNTAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Jun 21, 5:26 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 526 PM EDT TUE JUN 21 2011 TNZ067-082>084-212215- BLEDSOE TN-MEIGS TN-RHEA TN-ROANE TN- 526 PM EDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...BLEDSOE...ROANE AND RHEA COUNTIES UNTIL 615 PM EDT/515 PM CDT/... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF SPRING CITY...OR 12 MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...GRANDVIEW AND EAGLE FURNACE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. GH
Local storm report, Jun 21, 6:30 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG WHITWELL 35.20N 85.52W
06/21/2011 MARION TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&Special weather statement, Jun 21, 6:33 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 633 PM EDT TUE JUN 21 2011 TNZ012-035-212315- MORGAN TN-SCOTT TN- 633 PM EDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL 715 PM EDT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUNTSVILLE...OR 14 MILES NORTH OF WARTBURG...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA... HUNTSVILLE...ELGIN...SLICK ROCK...SMOKEY JUNCTION...NORMA...BIG SOUTH FORK NATIONAL REFUGE...WINFIELD AND KETCHEN. 17
Local storm report, Jun 21, 6:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/21/2011 SEQUATCHIE TN EMERGENCY MNGR
SEVERAL TREES AND POWER LINES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 24 min |
| Jun 21, 2:58 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Sevier | 3 hr |
| Jun 21, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 40 min |
| Jun 21, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 39 min |
| Jun 21, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 57 min |
| Jun 21, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Monroe, Roane | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.